Chemists' Own Difenacol Cough Mixture

Chemists' Own Difenacol Cough Mixture is a brand of medicine containing the active ingredients diphenhydramine hydrochloride - ammonium chloride - sodium citrate - menthol.

Find out more about active ingredients.

Consumer medicine information (CMI) leaflet

Developed by the pharmaceutical company responsible for this medicine in Australia, according to TGA regulations.

DIFENACOL


Consumer Medicine Information

What is in this leaflet

This leaflet answers some common questions about Chemists' Own Difenacol. It does not contain all the available information.

It does not take the place of talking to your doctor or pharmacist.

All medicines have risks and benefits. Your doctor or pharmacist has weighed the risks of you taking Chemists' Own Difenacol against the benefits this medicine is expected to have for you.

If you have any concerns about taking this medicine, ask your doctor or pharmacist.

Keep this leaflet with the medicine.

You may need to read it again.

Back to top

What is Chemists' Own Difenacol

The active ingredients in this medicine are diphenhydramine hydrochloride, ammonium chloride, sodium citrate and menthol. Diphenhydramine is an antihistamine which acts as an antiallergic and antitussive. Ammonium chloride and sodium citrate are expectorants and Menthol is a cough suppressant.

Back to top

What Chemists' Own Difenacol is used for

Chemists' Own Difenacol is for the temporary relief of the symptoms of coughs and cold. Helps to ease non-productive coughs, nasal and chest congestion, sneezing and runny nose associated with the common cold and itchy and watery eyes.

Your doctor or pharmacist may recommend Chemists' Own Difenacol for another reason. If you want more information ask your doctor or pharmacist.

Back to top

Before you take Chemists' Own Difenacol

When you must not take it

Do not take Chemists' Own Difenacol if:

  1. you have an allergy to:
  • Diphenhydramine, ammonium chloride, sodium citrate, menthol or any of the ingredients listed at the end of this leaflet

Do not give Chemists' Own Difenacol to a child under 2 years of age without medical advice.

Do not take Chemists' Own Difenacol if the packaging is torn or shows signs of tampering.

Do not take Chemists' Own Difenacol if the expiry date (EXP) printed on the pack has passed.

If you take this medicine after the expiry date has passed, it may not work as well.

If you are not sure whether you should start taking Chemists' Own Difenacol, contact your doctor or pharmacist.

Before you start to take it

Tell your doctor or pharmacist if:

  1. You are pregnant or intend to become pregnant.

Like all medicines, Chemists' Own Difenacol should not be used during pregnancy without first consulting your doctor. If there is a need to consider these medicines during your pregnancy, your doctor will discuss with you the benefits and risks of using it.

  1. You are breast-feeding or plan to breast-feed.

Diphenhydramine passes into breast milk and therefore there is a possibility that the breast-fed baby may be affected. Your doctor will discuss the risks and benefits of taking these medicines when breast-feeding.

  1. You have or have had any medical conditions, especially the following:
  • kidney or liver disease
  • breathing problems (eg. asthma)
  • glaucoma
  • bladder problems (urinary retention)
  • prostate problems

If you have not told your doctor or pharmacist about any of the above, tell them before you take any Chemists' Own Difenacol.

Taking other medicines

Do not take Chemists' Own Difenacol with other products containing Diphenhydramine or any other antihistamine medicines, unless advised to do so by a doctor or pharmacist.

Tell your doctor or pharmacist if you are taking any other medicines, including any that you buy without a prescription from your pharmacy, supermarket or health food shop.

Some medicines may interfere with Chemists' Own Difenacol.

These include:

  • anticoagulants (medicines that thin the blood such as warfarin)
  • antidepressants
  • medicines containing metoclopramide or propantheline
  • medicines for treating epilepsy or fits
  • sleeping tablets
  • alcohol
  • chloramphenicol (an antibiotic)

Consult your doctor or pharmacist if you are on other medications that are not listed above.

Some medicines may affect the way other work. Your doctor or pharmacist will be able to tell you what to do when taking Chemists' Own with other medicines.

Back to top

How to take Chemists' Own Difenacol

How to take it

Use the measuring cup provided. May be taken every 4 hours if necessary.

How much to take

Do not exceed 4 doses in 24 hours.

Adults and children over 12 years: 10ml

Children 6 - 12 years: 5mL

Children 2- 5 years: 2.5mL

Do not give to children under 2 years of age without medical advice.

If you do not understand the instructions on the box, ask your doctor or pharmacist for help.

If you take too much (overdose)

If an overdose is taken or suspected, ring the Poisons Information Centre (telephone 13 11 26), or go to a hospital straight away, even if you feel well.

Back to top

While you are taking Chemists' Own Difenacol

Things you must do

If you are about to start taking any new medicine tell your doctor and pharmacist that you are taking Chemists' Own Difenacol.

Tell all of the doctors, dentists, and pharmacists that are treating you that you are taking Chemists' Own Difenacol

Things you must not do

Do not give Chemists' Own Difenacol to anyone else, even if they have the same condition as you.

Do not use Chemists' Own to treat any other complaints unless your doctor or pharmacist tells you to.

Things to be careful of

This medication may cause dizziness. If affected, do not drive a vehicle or operate machinery. If you drink alcohol, dizziness or drowsiness could be worse. Be careful driving or operating machinery until you know how Chemists' Own Difenacol affects you.

Back to top

Side effects

The more common side effects of are:

  • dizziness
  • drowsiness
  • euphoria
  • nervousness
  • insomnia
  • tremors
  • blurred vision
  • skin rashes
  • dry mouth
  • nausea and vomiting
  • stomach pain
  • diarrhoea
  • urinary difficulty and retention
  • constipation

Tell your doctor or pharmacist if you notice any of these side effects and they worry you.

Back to top

After taking Chemists' Own Difenacol

Storage

Keep the bottle in a cool dry place where the temperature stays below 30 °C.

Do not store Chemists' Own Difenacol or any other medicine in the bathroom or near a sink. Do not leave it in the car or on window sills.

Heat and dampness can destroy some medicines.

Keep it where children cannot reach it.

A locked cupboard at least one-and-a-half metres above the ground is a good place to store medicines.

Disposal

If your doctor tells you to stop taking Chemists' Own Difenacol or the product has passed their expiry date, ask your pharmacist what to do with any that are left over.

Back to top

Product description

What it looks like

Chemists' Own Difenacol is a pink liquid with thin consistency with a pleasant taste.

It is available in glass bottles containing 200 mL.

Ingredients

Each 1mL contains the following active ingredients:

  • Diphenhydramine hydrochloride 12.5 mg;
  • Ammonium chloride 125 mg;
  • Sodium citrate 50 mg;
  • Menthol 10 mg

The inactive ingredients are:

citric acid monohydrate, ethanol, propylene glycol, glycerol, sodium cyclamate, amaranth ci16185 (123), hydroxybenzoates, sucrose, water, masking agent, flavours raspberry, liquorice, imitation vanilla.

It contains 7.2g per 40mL of sorbitol, which may have a laxative effect and cause diarrhoea in some people.

Numbers in brackets are the Australian Food Standard Code

Back to top

CMI provided by MIMS Australia, December 2014  

Related information - Chemists' Own Difenacol Cough Mixture

Audience:
       

(Condition)
02 Nov 2012 Find reliable, independent information about cough. You’ll find resources for consumers and health professionals about this health condition and any related treatments, medicines and medical tests.
(Medicine)
29 Oct 2012 Information on medicines available in Australia containing diphenhydramine hydrochloride - ammonium chloride - sodium citrate - menthol, including our latest evidence-based information and resources for health professionals and consumers. The active ingredient is the chemical in a medicine that makes it work. Medicines that contain the same active ingredient can be available under more than one brand name. Brands include both active ingredients and inactive ingredients. You'll find information about brands of medicines that contain diphenhydramine hydrochloride - ammonium chloride - sodium citrate - menthol below, including their consumer medicine information (CMI) leaflets.